Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 70, NWS Green Bay, WI

July 17, 2008Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 17, 2008, 1:50 PM CDT for Oneida County, Wisconsin. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2008, 1:50 PM CDT (18:50 UTC)
Expired
Jul 17, 2008, 2:15 PM CDT
In force
25 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon

County Oneida County, WI

The radar

The Marquette radar (KMQT), 190 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2008-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2008-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 171850
SVRGRB
WIC085-171915-
/O.NEW.KGRB.SV.W.0070.080717T1850Z-080717T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
150 PM CDT THU JUL 17 2008

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 215 PM CDT

* AT 146 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR WILLOW RESERVOIR...OR 21 MILES NORTHWEST OF
  RHINELANDER...AND MOVING NORTHEAST AT 26 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAZELHURST BY 155 PM...
  MINOCQUA BY 205 PM...

THE THUNDERSTORM WILL PRODUCE WINDS UP TO 60 MPH. IF OUTDOORS...MOVE
TO A STURDY BUILDING. STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4589 8994 4589 8929 4562 8981 4579 8998
TIME...MOT...LOC 1850Z 217DEG 23KT 4579 8977

$$

ECKBERG
2 follow-up statements
000 
WWUS53 KGRB 171905
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
205 PM CDT THU JUL 17 2008

WIC085-171915-
/O.CON.KGRB.SV.W.0070.000000T0000Z-080717T1915Z/
ONEIDA-
204 PM CDT THU JUL 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTH CENTRAL ONEIDA COUNTY...

AT 200 PM...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR
MINOCQUA...OR 21 MILES NORTHWEST OF RHINELANDER...AND MOVING
NORTHEAST AT 26 MPH.

THE STORM WILL BE NEAR MINOCQUA BY 208 PM. 

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4589 8985 4590 8951 4589 8950 4588 8935
      4572 8960 4568 8969 4568 8972 4577 8991
TIME...MOT...LOC 1904Z 217DEG 23KT 4586 8969

$$

ECKBERG
000 
WWUS53 KGRB 171916
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
216 PM CDT THU JUL 17 2008

WIC085-171926-
/O.EXP.KGRB.SV.W.0070.000000T0000Z-080717T1915Z/
ONEIDA-
215 PM CDT THU JUL 17 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ONEIDA COUNTY
HAS EXPIRED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED.

GUSTY WINDS...SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 4589 8985 4590 8951 4589 8950 4588 8935
      4572 8960 4568 8969 4568 8972 4577 8991
TIME...MOT...LOC 1905Z 217DEG 23KT 4586 8968

$$

ECKBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:29 PM CDT, 21 minutes earlier.

Area forecast discussion, Jul 17, 1:29 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
129 PM CDT THU JUL 17 2008

.SHORT TERM...LIMITED TIME FOR DISCUSSION THIS AFTN DUE TO ACTIVE
WEATHER. FLASH FLOOD WATCH AND SEVERE TSTM WATCH POSTED.

GUID TEMPS OK...BUT INCREASES POPS TNT DUE TO ONGOING ACTIVITY TO
THE WEST.

COULD HAVE A BREAK IN THE ACTIVITY LATE AFTERNOON INTO THIS
EVENING BUT MORE STORMS DEVELOPING OVER NW IA BEHIND THIS FRONT.
ALSO MORE DEVELOPMENT LATER TONIGHT AS THE CDFNT DROPS SOUTH.
FFA IN EFFECT UNTIL 12Z FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
FRONTAL BOUNDARY SINKS SLOWLY SOUTHWARD FRIDAY NIGHT. CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN THIRD FOR
FRIDAY EVENING. FRONT BEGINS TO PUSH NORTHWARD ON SATURDAY...
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE
AREA SATURDAY INTO SATURDAY NIGHT. SIGNIFICANT UPPER
TROUGH MOVES ACROSS THE AREA SUNDAY. HAVE RAISED CHANCES FOR
RAIN SUNDAY WITH THIS FEATURE.

MAJOR CHANGE IN THE PATTERN EXPECTED MONDAY NIGHT INTO WEDNESDAY.
RIDGING BUILDING INTO THE UPPER GREAT LAKES...THEREFORE REMOVED
MENTION OF PRECIPITATION. RETURN FLOW SETS UP WEDNESDAY NIGHT
WITH NEXT COLD FRONT MOVING INTO THE AREA THURSDAY. WILL INCLUDE
A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.
&&

.AVIATION...WIDESPREAD MVFR/IFR CIGS AND VSBYS THIS AFTERNOON AND
TONIGHT DUE TO TSRA.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ030-031-035>040-
045-048>050.

&&

TDH/ECKBERG
Hazardous weather outlook, Jul 17, 4:46 AM CDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
446 AM CDT THU JUL 17 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
446 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON INTO
TONIGHT...WITH TORRENTIAL RAINFALL...DAMAGING WINDS AND LARGE
HAIL THE MAIN THREATS. THERE IS SOME POTENTIAL FOR FLOODING...
ESPECIALLY SOUTHWEST OF A LINE FROM WAUSAU TO SHAWANO TO GREEN
BAY...WHERE THE GROUND IS SATURATED FROM RECENT RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE AREA
THROUGH THE UPCOMING WEEKEND...AND INTO EARLY NEXT WEEK. WHILE
IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME
SEVERE...HEAVY RAIN AND FLOODING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-181000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
446 AM CDT THU JUL 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THROUGH
TONIGHT.

THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. TORRENTIAL
RAINFALL AND GUSTY WINDS MAY ACCOMPANY THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH MONDAY.

AREAS OF MARINE FOG WILL STILL BE POSSIBLE DURING THIS PERIOD...
AS A HUMID AIR MASS FLOWS ACROSS THE RELATIVELY COOL WATERS OF
LAKE MICHIGAN.

TSK/AK

In the hours before

Special weather statement, Jul 17, 1:47 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
147 PM CDT THU JUL 17 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171945-
BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN-
MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN
OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE
COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
147 PM CDT THU JUL 17 2008

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

AT 145 PM...DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN. SOME OF THE STORMS WILL
PRODUCE WINDS GREATER THAN 40 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS AND HAIL.

SEEK SHELTER IN A STURDY STRUCTURE IF A THUNDERSTORM APPROACHES YOUR
LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM THURSDAY
EVENING FOR MUCH OF NORTHERN AND CENTRAL WISCONSIN.

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:46 AM CDTFlash Flood WatchGRBBrown, Calumet, Kewaunee, Manitowoc, Marathon, Outagamie and 6 more6 hr
Jul 17, 2:08 PM CDTSevere Thunderstorm WarningGRBForest52 min
Jul 17, 3:12 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto48 min
Jul 17, 3:29 PM CDTSevere Thunderstorm WarningGRBDoor46 min
Jul 17, 3:35 PM CDTSpecial Marine WarningGRB85 min
Jul 17, 4:58 PM CDTSpecial Marine WarningGRB62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.